A case of glycemic instability and insulin allergy due to anti-insulin antibodies in a patient with type 2 diabetes
- First Online:
- Cite this article as:
- Iizuka, K., Tomita, R., Horikawa, Y. et al. Diabetol Int (2012) 3: 233. doi:10.1007/s13340-012-0077-8
- 206 Downloads
A 68-year-old diabetic man was treated with biphasic insulin aspart therapy (16 U/day) beginning in July 2008. In March 2009, however, his glycemic control remained poor because of insulin allergy and brittle diabetes caused by anti-insulin antibodies. The properties of the patient’s anti-insulin antibody were similar to those observed for patients with insulin autoimmune syndrome. The insulin-specific IgE-to-non-specific IgE ratio, i.e., IgE-specific activity that causes allergic reactions, was much higher in this patient than in our asymptomatic patients with both insulin-specific IgE and IgG. After hospitalization in August 2009, 750 mg miglitol, 1 mg glimepiride, and 8 U insulin glargine were initiated on day 7 and blood glucose control improved. No allergic reaction was observed. M values that reflect blood glucose variations improved (168 and 68.3 on days 2 and 9, respectively). On day 7, wheal and flare plaques at the insulin injection sites disappeared. Insulin glargine was discontinued and blood glucose remained stable. The patient’s plasma C-peptide immunoreactivity response to meals was well preserved (1.3/3.3 and 0.9/3.3 ng/ml on days 2 and 9, respectively), but free insulin levels changed slightly after breakfast, even after changing insulin analogs and oral anti-diabetic drugs, for example miglitol and glimepiride (9.7/14.8 and 8.2/11.6 μU/ml on days 2 and 9, respectively). Thus, to avoid severe side effects, for example insulin allergy and brittle diabetes, insulin therapy should be cautiously introduced in hyperglycemia cases with preserved insulin-secretion capacity.